Generic Name: aspirin/chlorpheniramine/phenylpropanolamine (AS pir in/klor fen IR a meen/fen ill proe pa NOLE a meen)Brand Names: Alka Seltzer Plus Cold Medicine
Aspirin is in a class of drugs called salicylates. Aspirin is a pain reliever, an anti-inflammatory, and a fever reducer. It is used to treat many conditions, such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.
Chlorpheniramine is an antihistamine. It blocks the naturally occurring chemical histamine in the body. Chlorpheniramine prevents sneezing; itchy, watery eyes and nose; and other symptoms of allergies and hay fever.
Phenylpropanolamine is a decongestant. It constricts (shrinks) blood vessels (veins and arteries). This reduces blood flow to affected areas and allows nasal passages to open up.
The combination, aspirin/chlorpheniramine/phenylpropanolamine, is used to treat nasal congestion, sinusitis (inflammation of the sinuses), headache, fever, and aches and pains associated with allergies, hay fever, and the common cold.
Phenylpropanolamine, an ingredient in this product, has been associated with an increased risk of hemorrhagic stroke (bleeding into the brain or into tissue surrounding the brain) in women. Men may also be at risk. Although the risk of hemorrhagic stroke is low, the U.S. Food and Drug Administration (FDA) recommends that consumers not use any products that contain phenylpropanolamine.
Aspirin/chlorpheniramine/phenylpropanolamine may also be used for purposes other than those listed in this medication guide.What is the most important information I should know about aspirin/chlorpheniramine/phenylpropanolamine?
Phenylpropanolamine, an ingredient in this product, has been associated with an increased risk of hemorrhagic stroke (bleeding into the brain or into tissue surrounding the brain) in women. Men may also be at risk. Although the risk of hemorrhagic stroke is low, the U.S. Food and Drug Administration (FDA) recommends that consumers not use any products that contain phenylpropanolamine.Use caution when driving, operating machinery, or performing other hazardous activities. Aspirin/chlorpheniramine/phenylpropanolamine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking aspirin/chlorpheniramine/phenylpropanolamine. Alcohol can also be damaging to the stomach when it is taken with aspirin.
Do not take more of this medication than is directed. Consult your doctor if your symptoms are not being relieved.
Do not take this medication without first talking to your doctor if you drink more than three alcoholic beverages per day. Alcohol can cause stomach bleeding when it is combined with any medicine that contains aspirin.Do not take aspirin/chlorpheniramine/phenylpropanolamine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.
Before taking this medication, tell your doctor if you have
an ulcer or a bleeding or coagulation disorder,
any type of heart disease or high blood pressure,
emphysema or chronic bronchitis, or
difficulty urinating or an enlarged prostate.
You may not be able to take aspirin/chlorpheniramine/phenylpropanolamine, or you may require a dosage adjustment or special monitoring during treatment if you have any of the conditions listed above.It is not known whether aspirin/chlorpheniramine/phenylpropanolamine will harm an unborn baby. Do not take this medication without first talking to your doctor if you are pregnant. This medication passes into breast milk and may harm a nursing baby. Do not take this medication without first talking to your doctor if you are breast-feeding a baby. If you are over 60 years of age, you may be more likely to experience side effects from aspirin/chlorpheniramine/phenylpropanolamine. You may require a lower dose of this medication. Do not use any medication that contains aspirin to treat a child or teenager who has a fever, flu symptoms, or chicken pox without first talking to a doctor. In children younger than 20 years of age, aspirin may increase the risk of Reye's syndrome, a rare but often fatal condition.
Take aspirin/chlorpheniramine/phenylpropanolamine exactly as directed. If you do not understand these directions, ask your pharmacist, nurse, or doctor to explain them to you.Take each dose with a full glass of water. Take aspirin/chlorpheniramine/phenylpropanolamine with food or milk if stomach upset occurs. Do not take more of this medication than is recommended.
Do not take aspirin/chlorpheniramine/phenylpropanolamine for longer than 7 days in a row. If your symptoms do not improve, if they get worse, or if you have a fever, see your doctor.Store aspirin/chlorpheniramine/phenylpropanolamine at room temperature away from moisture and heat.
Take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and take only the next regularly scheduled dose. Do not take a double dose of this medication.
Symptoms of an aspirin/chlorpheniramine/phenylpropanolamine overdose include a dry mouth, large pupils, flushing, ringing in the ears, dizziness, hallucinations, seizures, rapid breathing, nausea ,and vomiting.
Aspirin/chlorpheniramine/phenylpropanolamine may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, other antihistamines, pain relievers, anxiety medicines, seizure medicines, and muscle relaxants. Dangerous sedation, dizziness, or drowsiness may occur if aspirin/chlorpheniramine/phenylpropanolamine is taken with any of these medications.Avoid prolonged exposure to sunlight. Aspirin/chlorpheniramine/phenylpropanolamine may increase the sensitivity of the skin to sunlight. Use a sun screen and wear protective clothing when exposure to the sun is unavoidable.
Be aware of the aspirin content of other over-the-counter and prescription products. Any aspirin content in these products counts toward your total daily dose.
an allergic reaction (difficulty breathing; closing of your throat; swelling of your lips, tongue, or face; or hives);
black, bloody, or tarry stools;
blood in vomit or urine;
nausea, vomiting, or abdominal pain;
an irregular heartbeat; or
abnormal behavior, hallucinations, or paranoia.
Other, less serious side effects may be more likely to occur. Continue to take aspirin/chlorpheniramine/phenylpropanolamine and talk to your doctor, or try another similar medication if you experience
dryness of the eyes, nose, and mouth;
drowsiness, lightheadedness, dizziness, or weakness;
faint ringing in the ears;
upset stomach or indigestion;
restlessness, tremor, insomnia, or anxiety;
difficulty urinating; or
excitation in children.
Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.
Do not take other over-the-counter cough, cold, allergy, diet, pain, fever, or sleep aids while taking aspirin/chlorpheniramine/phenylpropanolamine without first talking to your doctor or pharmacist. Other medications may also contain aspirin, chlorpheniramine, phenylpropanolamine or other similar drugs and you may accidentally take too much and harm yourself.
Aspirin/chlorpheniramine/phenylpropanolamine may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, other antihistamines, pain relievers, anxiety medicines, seizure medicines, and muscle relaxants. Dangerous sedation, dizziness, or drowsiness may occur if aspirin/chlorpheniramine/phenylpropanolamine is taken with any of these medications.
Drugs other than those listed here may also interact with aspirin/chlorpheniramine/phenylpropanolamine. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines.
Aspirin/chlorpheniramine/phenylpropanolamine is available over the counter under the brand names Alka-Seltzer Plus and BC Cold-Sinus-Allergy. Other brand or generic formulations may also be available. Ask your pharmacist any questions you have about this medication, especially if it is new to you.